A HEADTEACHER has reassured parents that any pupil caught with ‘legal high’ mephedrone will face the same consequences as those in possession of an illegal drug.
The warning comes a day after the death of another young person – 24-year-old Lois Waters, of North Yorkshire – was linked to the use of the powdered chemical, sold freely on the internet as plant food.
Her’s is the third death in less than a month linked to the ‘party drug’.
There have been no incidents of mephedrone use in Ellesmere Port schools and Whitby High School headteacher Margaret Hughes issued a strong message to all school pupils.
She said: “Any child that appears to be under the influence of anything that effects their performance in school will come to the attention of the staff.
“If a pupil was found in possession of any drug, like any school the matter would be fully investigated.
“Whilst it’s legal at the moment, we would get parents in to discuss the matter at this stage.”
Speaking previously to The Pioneer, Roy Wellings, drug liaison officer for the western division, warned potential users the long-term implications of mephedrone were unknown.
DC Wellings said: “There has been very little scientific research into the effects of human consumption and no one knows what the long-term health effects could be.”
Mrs Hughes said: “We’ve not encountered any at all in school but what we do have is parents’ evenings around the subject of drugs where we invite parents to come along and try to educate them about spotting the signs of abuse.”
The Government’s chief drugs adviser, Professor Les Iversen, has said he believes mephedrone was ‘harmful’ and has hinted that it should be categorised as a Class B drug.
The Advisory Council on the Misuse of Drugs (ACMD) is widely expected to recommend that the substance be banned when it meets the home secretary next Monday.
Mrs Hughes added: “Our ears pricked up when this hit the headlines, our priority is about safeguarding children and the more we know about these things, the more we can do that.
“Any child, even if they took more than one paracetamol, we would take action.”